Return to the Pets Forum | Post a Follow-Up

 o
dizzy dog!

Posted by lindac (My Page) on
Fri, Aug 20, 10 at 16:42

My 11 year old toy poodle has developed what seems to be, maybe canine vestibular disease....but it doen't come on suddenly....she just sort of progressivly got less and less co ordinated and sleepy. She's eating and drinking if I hold the bowl for her. but I first notices a little strange gait about 2 weeks ago, I put it down to a tweaked back and gave her asperine which seemed to make it a little better. so last Friday I got her some rimidyl and reloxofin....didn't do a thing and by Monday she was just sleeping, and I would carry her out to go and carry her in to sleep.
She is on her usual phenobarb because she has had seizures in the past, plus rimidyl and amoxicillin....just because I insisted! The vet has no better ideas....but didn't want to put her on the amoxicillin...but I pretty well insisted. her temperature was normal to very slightly elevated, attributitable to being at the vet. her ears to the ear drum look fine,,,he could see nothing by looking at her eyes.
I don't think she has pooped in 2 days. Is it best to coax her to move? or just let her rest as much as possible. Should I worry about the not pooping?
All and any advice gratefully received!
Linda c


Follow-Up Postings:

 o
RE: dizzy dog!

Linda, has the dog been tested for phenobarb toxicity? Is there any chance you were dispensed an incorrect strength or dosage by mistake? How long has Chabby had seizures and was a cause found?

My dog had vestibular disease and the onset in his case was vomiting in the morning times three or four times, what may or may not have been a seizure, and severe ataxia. The onset was pretty sudden after he lay down for a nap and tried to get back up... with a tendency to keel over to one side and nausea. He still had strength in the side he leaned to, when supine...and for all purposes negative neurological signs. My first thought was stroke until I put the pieces together and it didn't fly. And he had a history of unilateral ear infections.

This has to be very frustrating for you. I'm sorry.


 o
RE: dizzy dog!

If your dog isn't eating, then there's nothing to poop out. Is she peeing? Because if not, that is a life-threatening emergency and your dog needs to be seen by a vet NOW.

Aspirin and rimadyl should NEVER be combined as serious consequences can result, especially stomach ulcers and liver toxicity. You need a washout period of a couple of days at least before changing from aspirin to rimadyl or vice versa. Add phenobarbital to the list and liver toxicity becomes even more likely. Most dogs with stomach ulcers and/or liver toxicity don't eat and don't move.

I have no idea what reloxofin is. Closest I got on a search is raloxifene is an osteoporosis drug which makes no sense to me giving it to a dog for vestibular signs.

Amoxicillin, while not harmful, isn't doing a bit of good. If there is an infection causing vestibular signs, it is in the brain or in the ears, and amoxi doesn't penetrate either of those tissues well enough to do any good. If I suspect an infection causing vestibular signs, my arsenal of antibiotics is ciprofloxacin, clindamycin, and doxycycline. That combination gets most of the common aerobic, anaerobic, and intracellular and tick-born causes of neurological signs. If that combo doesn't relieve at least some of the clinical signs within 3 days, then the cause of the signs isn't likely to be bacterial.

Is the vet sure there isn't a back problem? Is there a head tilt? If there is no head tilt and no nystagmus (eyeballs twitching side to side) then it is not vestibular disease and probably either a brain problem or a spinal problem. Also most dogs with senile vestibular disease get over it without treatment. They usually don't just lay around, and their coordination improves obviously over a short period of time. Maybe not 100% better, but definitely better within a couple of days to a week.

I strongly recommend another visit to the vet. In the least, your dog needs a chem panel and cbc to make sure that combination of drugs isn't killing her, because it can.

I hope whatever is going on is easily fixable and she gets better soon.


 o Post a Follow-Up

Please Note: Only registered members are able to post messages to this forum.

    If you are a member, please log in.

    If you aren't yet a member, join now!


Return to the Pets Forum

Information about Posting

  • You must be logged in to post a message. Once you are logged in, a posting window will appear at the bottom of the messages. If you are not a member, please register for an account.
  • Posting is a two-step process. Once you have composed your message, you will be taken to the preview page. You will then have a chance to review your post, make changes and upload photos.
  • After posting your message, you may need to refresh the forum page in order to see it.
  • Before posting copyrighted material, please read about Copyright and Fair Use.
  • We have a strict no-advertising policy!
  • If you would like to practice posting or uploading photos, please visit our Test forum.
  • If you need assistance, please Contact Us and we will be happy to help.


Learn more about in-text links on this page here